The death of a boy after a serious allergic reaction at school is being investigated by the health and safety executive, the BBC has learned.
During the investigation, the medical examiner described the school's emergency response to Karanbir Cheema's anaphylaxis as "inadequate."
The leading allergy specialist dr. Adrenaline pens.
The Ministry of Education stated that it had changed the rules so that schools could buy them.
Karanbir's mother, Rina Cheema, wants people to see her son's photo in intensive care ̵
She has lost her only child as a result of a rare as well as devastating extreme reaction.
Karanbir suffered from an anaphylactic reaction after another student threw cheese at his school in Greenford, West London, during the break.
Serious symptoms include swelling of the tongue and throat, vomiting and difficulty in breathing. And if there is no adrenalin rush in emergency situations, the reaction can be deadly.
His mother describes herself as living in a black hole of depression due to the loss.
- Why we become more allergic to food
- Unparalleled death from cheese allergy
- Cheese death, boy, does not think
"I expected him to return home and sent him to a place that I thought of 'He would be safe where I thought they would take care of him, just to find out that nobody knew what they were doing,' she says.
When the incident happened in 2017, Karanbir went directly to the school office, where he received his asthma inhaler and an antihistamine – but he continued to worsen.
After 10 minutes, his adrenaline pen was used by the staff – but it was out of date and the second locking pin was missing.
An ambulance was called – but when paramedics arrived at Karanbir's side, he was cardiac arrested half an hour after he had alerted the staff.
The loss of oxygen he suffered during the reaction was devastating – and he died 11 days later at the hospital.
& # 39; s allergies seriously & # 39;
Rina now wants all schools to educate students and staff about the risks and how to deal with them.
"Please take allergies seriously, it can cost a living, it took a child's life," she says.
Within months of Karanbir's death, the law has been changed to allow schools to buy adrenaline emergency pens.
They cost around £ 50 to £ 70 each and can be used if no alternative is available or no pen has been prescribed.
Life-threatening reactions are extremely rare, but also difficult to predict.
About 5% of UK children suffer from allergy. Adverse reactions to food are most common.
And just because a child has never had a severe reaction does not mean that it may not occur in the future, especially if it suffers poorly from asthma.
Lily Dowling, 15, was in a science class when she felt strange and vomited.
When she reached the school office, her tongue swelled and she had difficulty breathing.
"It was like someone was pressing my neck and sitting on my chest," she says.
"We had learned something about anaphylaxis, but I never thought it would happen to me."
Lily has had a milk allergy since childhood, but has never had a severe reaction.
This time she had anaphylaxis without knowing how she had come in contact with an allergen.
"I could have lost her"
Her life was saved by the Head of Pastoral Care at the Accrington Academy. Rhonda Mooney, who immediately used one of the school's emergency adrenaline pens.
Posters around the school make it clear where they are kept.
"I always think if the pen were not available," her mother Sara says, "paramedics could have taken five or ten minutes, and I could have lost them."
Ms. Dowling can not understand why every single school she has to have – and not even the president of the British Society of Allergy and Clinical Immunology, dr. Fox, one of the UK's leading children's allergy specialists.
He testified at the request of Karanbir and is alarmed at the incomplete understanding of allergies in some schools.
"We really want this to become mandatory so that these adrenaline auto-injectors will be available for these emergencies in all schools," he says.
"When there are concerns about a serious reaction, it is recommended to always use adrenaline immediately."
Geoff Barton, Secretary-General of the Association of School and University Leaders, While schools do not need to have replacement equipment, they are aware that awareness and the management of allergies are critical.
Their priority would be to ensure that children with severe allergies are supported and that staff are trained to respond to the signs and symptoms of anaphylaxis, he says.
"We would welcome any further advice or guidance on this important matter."
The DfE explained that it understands the seriousness of severe allergies.
"We recognize that children with illness should be adequately supported in order to receive full education and to be safe at school," said one official.
"All schools must take precautions to help students with ill health.
" Allergies are included in the new health education curriculum so that children understand the facts and science about allergies.